Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Effexor XR

I have been on Effexor for about 7 years.  It has been a godsend and tho I have a few of the side effects, they never come up unless I miss a dose.  I recently lost my job and can no longer afford my medication so I'm having to go 'cold turkey'.  This is my 3rd day without it and I'm doin ok.  a little dizzy and a 'muggy' feeling in my head but I know it gets worse, I've missed as many as 4 before and I know I need to literally crawl in bed and lock my door until the worst is over.  But....FOR HOW LONG?? I;ve been reading here and can't get a bead on how long I need to expect this.  When I need to, I can control pretty well but for how long?!  I cannot take other meds as I'm allergic to almost all anti depressants....Prozac, Zoloft, Buspar, Wellbutrin, I've tried 'em.  I take Topomax for bi polar and I'm withdrawing from that too for the same reason as above.  Will I live thru this?  (lol)
6 Responses
Avatar universal
Well, to be honest, it doesn't sound like a good scenario. I don't think it can be too good for you to go off your meds cold turkey. I would think it would be even worse to go cold turkey off bipolar meds. I suppose it depends on how bad it is for you. I saw on the Montel show a way for people to get meds a lot cheaper. Maybe you can check out his show's website and see if you can find some info there.
309783 tn?1271961829
Hi.
About 3 out of 10 patients experience withdrawal symptoms when stopping Exeffor (Venlafaxine). It is not advisable to stop suddenly or reduce the dose too quickly, especially if you have been taking this drug for a long period of time, or at a high dose.
Venlafaxine has a short half-life which is why you feel like this even after missing one dose.
Could anyone help you out with money so you can reduce the dose gradually?
If you could get 37.5mg tablets instead of 75mg you could gradually reduce to one a day before stopping.
Eloise.
Avatar universal
I would have to say the odds of you experiencing some pretty nasty withdrawl symptoms will be high. You took Effexor for 7 years. I have yet to talk to anyone that has taken Effexor more than two years and not experienced withdrawls, even with a slow taper off method.

Your trying to stop Effexor cold Turkey after a 7 year usage? Not much good will come from that attempt. What's even more alarming is that you say your also quitting Topomax cold turkey.

I'm not trying to freak you out or anything, but it's gonna be a rough ride for a good long while.

When I discontinued Effexor many years ago I used a very slow taper off method. Even doing it slow it took a solid 4 months for all my withdrawl symptoms to go away. Granted I was on a fairly high dosage, but still.

I can understand you wanting to get off all meds, but trust me there are better and safer ways to do it.

Good luck.
Avatar universal
Please don't go cold turkey.  I do not have any experience with Topomax but Efexor is notoriously difficult to come off of.
I had been back on Efexor for about 12 months (after years of other meds) when we decided that we would like to try to have another baby.  Of course, I had to get off the Efexor first.  I did it over a 6 week period, swapping over with Zoloft (considered 'safer' in pregnancy).  It was extremely difficult and after a couple of months on Zoloft, which unfortunately did nothing for me, I decided to go back on the contraceptive pill and back on the Efexor.  It was a hard decision but I need to be 'whole' for my husband and daughter that I already have.
Please try to talk to friends/family to see if they can help you out financially.  I also suggest explaining the situation to the prescribing doctor - there must be a better way for you.  Good luck.
468830 tn?1246112822
I guess I wouldn't suggest going cold turkey, and I know that's not what you preference would be.  I've been on klonopin for 25 years---ugggh!---but never have been able to tolerate anti-depressants, because they make me extremely hostile, but I would think after 7 yrs. you are going to have some withdrawal problems.  I, too, was "let go" from my job 2 yrs ago, and am now on disability for chronic depression/agorophobia, so I know what you mean about not being able to afford it anymore.  Couldn't your Dr. give you some samples until you can get signed up for prescription asssitance?  When I lost my job, I actually got mine directly form the manufacturer, and now get it through a mail order pharmacy for $30 for 3/mo supply.  Do you have a free clinic that could help you out?  There are a lot of prescription assistance programs, like PPA, NeedyMeds, etc, but until you can get signed up for one, I sure hope that your Dr. can help you with samples.  I know my Dr. is always had a lot of samples of various anti-depressants.
Good luck, and I sure would suggest not going cold turkey.  I know when I lost my job, that was hard enough, but it's sad that we have to go without medical help and prescriptions because we can't afford them!  Good luck---I know there's help available for assistance for meds, but in the meantime, I sure hope your Dr. can help you.
Avatar universal
One glass of red wine + coffee and effexor (in morning), lithium 600 mg (evening) woken up to stiffness and feeling of unreal.  Able to work through it.   I realize Alcohol a no-no but did not feel one glass would wake me up scared.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.